Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Dis Child. 2011 Mar;96(3):307-8. doi: 10.1136/adc.2010.192005. Epub 2010 Dec 1.

Intravenous paracetamol overdose: two case reports and a change to national treatment guidelines.

Author information

  • 1Department of Paediatric Anaesthesia and Acute Pain Management, Bristol Royal Hospital for Children, Bristol, UK. richard.beringer@uhbristol.nhs.uk

Abstract

Two cases of 10-fold accidental overdose with intravenous paracetamol are presented. Case 1: A 5-month-old child with intussusception received 90 mg/kg intravenous paracetamol over an 8 h period. She was not initially treated with an antidote and developed hepatic impairment. Case 2: A 6-month-old child received a single dose of 75 mg/kg intravenous paracetamol. The child was treated with N-acetylcysteine and remained well without hepatic impairment. Therapeutic errors such as 10-fold overdosing are relatively common in children. Case 1 demonstrates that intravenous paracetamol is a potentially dangerous drug. This should be taken into consideration when prescribing the intravenous formulation. The concentration-time nomogram used following oral paracetamol overdose should be used with caution following intravenous overdose. Significant overdose should be discussed with the National Poisons Information Service whose guidance suggests intervention with antidote following an overdose above 60 mg/kg.

PMID:
21127004
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk